Nebraska, 2024

Hail in Nebraska, April 22, 2024

April 22, 2024 · NWS OAX · 2 events in 2 counties and zones

On the evening of April 22nd, scattered strong thunderstorms developed across southeast Nebraska at the exit of a low-level jet. A tongue of higher theta-e extended into this area from Kansas resulting in a localized area of higher instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of April 22nd, scattered strong thunderstorms developed across southeast Nebraska at the exit of a low-level jet. A tongue of higher theta-e extended into this area from Kansas resulting in a localized area of higher instability. These thunderstorms peaked in strength just before midnight, resulting in a couple of instances of severe hail. The largest recorded hail stone was the size of a ping-pong ball.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 22, 5:33 PM CST, 4 hours 48 minutes earlier. Its key messages:

  • Strong southwesterly winds gusting 35 to 55 mph will drop off this evening as winds turn northwesterly.
  • Showers and storms are expected (40-75% chance) late this evening, primarily south of the Platte River. A few could be strong and produce gusty winds.
  • Several rounds of showers and thunderstorms are expected Thursday through the weekend, though confidence is somewhat low on exact timing of any given round. Severe weather will be possible at times.
Area forecast discussion, Apr 22, 5:33 PM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Mon Apr 22 2024

.KEY MESSAGES...

- Strong southwesterly winds gusting 35 to 55 mph will drop off
  this evening as winds turn northwesterly.

- Showers and storms are expected (40-75% chance) late this
  evening, primarily south of the Platte River. A few could be
  strong and produce gusty winds.

- Several rounds of showers and thunderstorms are expected
  Thursday through the weekend, though confidence is somewhat
  low on exact timing of any given round. Severe weather will be
  possible at times.

&&

.DISCUSSION...
Issued at 251 PM CDT Mon Apr 22 2024

We're seeing strong southwesterly winds out ahead of a cold
front moving across eastern Nebraska into western Iowa this
afternoon. As the cold front moves through, winds shift to the
northwest and drop off fairly dramatically in speed. Skies have
cleared fairly well, but because of the wind blowing dust has
kept hazy skies across our area. We're seeing temperatures in
the low-to-mid 70s, which should still increase a few more
degrees this afternoon.

The frontal boundary stalls across southeastern Nebraska this
evening providing a focus for thunderstorm development, with
precipitation chances increasing after sunset with the arrival
of the upper-level trough and the low-level jet bringing
providing a source of moisture from the Gulf of Mexico. Expect
showers and thunderstorms to stay confined mostly south of the
Platte River. CAMs don't show much organization with these
showers or thunderstorms which supports our thoughts that severe
potential is low, but steep lapse rates could support a damaging
wind gust or two. Rain should move out of our area by 7 AM
Tuesday morning.

Tuesday and Wednesday weather stays relatively quiet as broad
ridging builds over the Central Plains, though shortwaves do
ride over the top leading to a slight chance of showers
Wednesday afternoon and evening. Temperatures stay fairly
seasonable, with highs on Tuesday in the 60s to low 70s, and
Wednesday in the 60s.

Thursday through Sunday will be the time period to watch for
potential for severe weather. There are a couple potent low
pressure systems that will be moving through the central CONUS
that will likely bring severe weather to a good portion of the
region that could potentially impact at least some of our area.
The first system looks like it could arrive as early as Thursday
evening. Latest models have been trending earlier with this
first system, now bringing it in as early as Thursday evening
when before we were thinking it was more of a Friday system. It
could still arrive as late as Friday morning. As we get closer
we'll have a better idea on the timing, but it seems like it
very will could bring a chance for all modes of severe weather
including damaging winds, large hail, and tornadoes.

The second system has sped up as well, now looking like it could
start Saturday night and continue into Sunday. The timing of
this system reminds me a bit of the system from last week where
we had storms roll through overnight with the bulk of the severe
weather actually occurring under the surface low the following
day. It's still a ways away, but something to watch.

Machine Learning models from CSU shows potential for severe
weather for our area Friday, Saturday, and Sunday with these
systems. SPC has highlighted parts of our area with a 15% risk
for Friday and Saturday. I would certainly watch the forecast
for this time period as it approaches.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Apr 22 2024

Windy conditions from the afternoon areas are expected to
diminish within the next hour and a half and turn northwesterly
as a front moves through the area. Behind he front, showers and
a few storms are expected to develop and affect KLNK primarily,
and could clip KOMA, with the most likely time for shower
activity being from 05-08z. Another chance for elevated showers
returns from 10-12z, but confidence that this reaches the ground
before evaporating is not as high. Aside from the showers and
storms, expect winds to increase once again out of the northwest
this time, with gusts of 25 to 30 kts expected mid-to-late
morning through the afternoon hours.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy
AVIATION...Petersen
Hazardous weather outlook, Apr 22, 8:07 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
907 PM CDT Mon Apr 22 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
907 PM CDT Mon Apr 22 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

There is a 50 to 70 percent chance of showers and storms this
evening. A few of these storms could be strong and produce gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Expect several rounds of showers and storms Thursday through the
weekend. Severe weather will be possible at times through this
period, with the highest chances currently looking to be Friday
and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through Monday.

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gage

When
April 22, 10:21 PM CST
Where
Gage County, 1 mi ESE of Beatrice
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.264, -96.713

The office received a delayed report from the public of hail ranging from 1 to 1.5 inches in diameter.

Hail, Jefferson

When
April 22, 11:37 PM CST
Where
Jefferson County, Plymouth
Measured
1 in hail
Reported by
Social Media
Coordinates
40.300, -96.980

The office received a delayed report from the public of hail up to 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166038, 1166039.